MAUDE Adverse Event Report: PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIMLAN135STR
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 1.3005168196-2023-00316.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using a lantern delivery microcatheter (lantern), ruby coils, and a non-penumbra guide catheter.During the procedure, while advancing the lantern through the guide catheter, the physician kinked the proximal end of the lantern.Subsequently, the physician noticed that the lantern was broken before exiting the distal end of the guide catheter.It was reported that the lantern broke but was still connected.The physician then removed the lantern from the sheath by pulling it out and advanced a new lantern through the guide catheter.However, the second lantern also kinked and broke at the proximal end.Therefore, the second lantern was removed from the sheath by pulling it out.It was reported that a guidewire was not used in the lantern.The procedure was completed using a non-penumbra microcatheter, the same guide catheter, and two ruby coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned lantern confirmed that the catheter was fractured.This typically occurs if the lantern is advanced against resistance and the device becomes kinked and subsequently fracture.Evaluation also revealed ovalization near the distal tip of the catheter.This damage may occur if the peelable sheath is not utilized properly during advancement.The distal tip of the lantern may become ovalized if the distal tip of the catheter is pinched or gripped.This ovalization may have contributed to resistance during advancement.The complaint stated that a guidewire was not used during advancement of the lantern.This likely also contributed to the kink and subsequent fracture during advancement.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2023-00316.

Brand Name
LANTERN DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17248342
Report Number3005168196-2023-00315
Device Sequence Number5260140
Product Code DQY
UDI-Device Identifier00814548016641
UDI-Public814548016641
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K152840
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/10/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/18/2026
Device Catalogue NumberPXSLIMLAN135STR
Device Lot NumberF00006411
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/13/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2023
Supplement Date Received by Manufacturer06/23/2023
Initial Report FDA Received Date07/03/2023
Supplement Report FDA Received Date07/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/19/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale
Date Report Sent to FDA01/01/2005